South Carolina, 2021Hail in South Carolina, September 8, 2021
September 8, 2021 · NWS CAE · 2 events in 1 county or zone
An upper disturbance combined with a surface trough and daytime heating to produce scattered thunderstorms, an isolated one reached severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- $100
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance combined with a surface trough and daytime heating to produce scattered thunderstorms, an isolated one reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 8, 11:51 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 8, 11:51 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1251 PM EDT Wed Sep 8 2021
.SYNOPSIS...
Ample moisture and instability across the area will result in
afternoon and evening showers and thunderstorms today. A cold
front will move through Thursday, with drier conditions
returning Friday lasting into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The axis of an upper level trough will be west of the area
today. This will provide some support for convection over the
forecast area, possibly enhanced by shortwave energy at times.
The surface front associated with the upper trough will remain
to our NW through the near term, but a prefrontal convergence
zone will trigger thunderstorm development in the afternoon.
PWAT values near 2 inches will also support showers and
thunderstorms. Given ample moisture, surface convergence and
weak upper level support, we expect numerous showers and
thunderstorms to develop this afternoon and linger into the
evening. However, the threat for severe weather appears low.
Boundary layer heating will be hampered by extensive cloud
cover, leading to a tall skinny CAPE profile. Mid level lapse
rates are weak as well. This setup would typically favor a
threat of isolated heavy rain but not widespread severe weather.
High temps today will be in the mid to upper 80s.
There will be a chance of rain throughout the night as the
surface front approaches the region. An upper level shortwave
may also increase the convective coverage outside of the
diurnally favored time period. The HREF ensemble members are
generally in agreement on keeping a few showers in the area even
though they differ in placement. With abundant moisture from
rainfall and mostly cloudy to overcast skies expected, lows
should be mild, near 70 degrees or in the low 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A trough and its associated cold front passes through the
region on Thursday. These features should keep the disturbance
in the Gulf of Mexico to our south and east limiting any
potential impacts. While the entire forecast area could see
showers and thunderstorms Thursday, PoPs decrease behind the
front from northwest to southeast meaning that the highest
rainfall amounts should be closer to the coast which will be the
last to clear out. Rainfall should end across our area by
Thursday evening. With unsettled weather in place during the
daytime hours, high temperatures should only manage to reach the
mid-eighties. Temperatures Thursday night will fall into the
lower to mid sixties. An extended period of dry weather begins
on Friday as the trough moves off the coast. Highs on Friday
should once again be in the mid-eighties with lows on Friday
night dropping into the lower sixties.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Dry conditions dominate the long term as ridging builds into
the region. Temperatures are expected to increase by a few
degrees each day with values reaching the lower nineties
regionwide on Monday. The moisture gradually increases during
the long term as well with muggy conditions returning early next
week. It appears that the rain chance will remain low until at
least mid-week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Ample moisture, surface convergence and weak upper level
support will support numerous showers and thunderstorms this
afternoon. There's a moderate chance of thunderstorms and
associated restrictions at all terminals this afternoon and into
the early evening. Winds will generally be out of the south-
southwest, 5-7 knots with some gusty winds in any thunderstorms
that develop.
A few showers and thunderstorms should linger overnight as a
front approaches from the NW. At this point convective coverage
appears to be low enough to remove mention of VCTS for the
overnight period. Models are showing deteriorating cigs
overnight. Ample low level moisture and a 20 kt LLJ would tend
to point to a low ceiling threat rather than fog. Extended
periods of MVFR ceilings appear likely at all TAF sites but
confidence is not as high in seeing IFR or LIFR conditions.
These restrictions may continue through portions of Thursday
morning, near the end of the TAF period.
EXTENDED AVIATION OUTLOOK...Possible restrictions from early
morning fog/stratus and diurnal convection continue Thursday.
Drier air moves in Friday and for the weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Sep 8, 2:57 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
357 AM EDT Wed Sep 8 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-090800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
357 AM EDT Wed Sep 8 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
A few strong storms may be possible this afternoon along a weak
surface front. The main hazard would be strong wind gusts and
possibly some heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 12:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
145 PM EDT Wed Sep 8 2021
SCZ025-030-081830-
Aiken SC-Edgefield SC-
145 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of southeastern
Edgefield and northwestern Aiken Counties through 230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvedere, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, North Augusta, Aiken Mall, USC Aiken, Citizens Park, Aiken
Municipal Airport, Edgefield County Airport, Graniteville,
Burnettown, Trenton, Poverty Hill, Murphys Estates, Ninety Nine
Islands and Savannah Bluffs Heritage Preserve.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 0 and 25.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 8174 3355 8152 3343 8191 3346 8193
3349 8199 3350 8199 3356 8205 3358 8208
TIME...MOT...LOC 1744Z 246DEG 10KT 3356 8194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRHail, Lancaster
- When
- September 8, 1:30 PM EST to 1:33 PM EST
- Where
- Lancaster County, 2.15 mi SSW of Elgin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.640, -80.730
Public reported quarter sized hail near McIlwain Rd and Sentry Rd. Time estimated.
Hail, Lancaster
- When
- September 8, 1:30 PM EST to 1:33 PM EST
- Where
- Lancaster County, 0.45 mi NE of Jones Xrds
- Measured
- 0.7 in hail
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 34.654, -80.764
Dime size hail was reported at McDonald Green Elementary School near Elgin. Time estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 8, 20211 death · 1 event
- Tornado and Tropical Storm in Florida, September 8 to 11, 2021$95,000 · EF0 · 14 events
- Flash Flood and Flood in New York, September 8, 2021$40,000 · 61 kt wind · 32 events
- Damaging Winds in Pennsylvania, September 8, 2021$53,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in North Carolina, September 8, 20213 injured · 3 events
- Damaging Winds and Lightning Strike in South Carolina, September 8, 2021$28,000 · 5 events
- Tornado in Pennsylvania, September 8, 2021EF1 · 1 event
- Hail and Damaging Wind in North Carolina, September 8, 2021$20,000 · 1 in hail · 2 events
- Damaging Wind and Lightning Strike in Vermont, September 8, 2021$20,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, September 8, 2021$20,000 · EF0 · 1 event
- Damaging Winds in Pennsylvania, September 8, 202160 kt wind · 13 events
- Marine Tropical Storm in Gulf of Mexico, September 8 to 9, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971963, 971967.